Topiramate-induced delusional parasitosis

J Clin Neurosci. 2008 May;15(5):597-9. doi: 10.1016/j.jocn.2006.12.017. Epub 2008 Mar 3.

Abstract

A 48-year-old woman with temporal lobe epilepsy and no prior history of psychiatric illness was started on topiramate (TPM). The dose was titrated up to 150 mg twice daily over 14 weeks and led to a significant reduction in seizure frequency. Upon reaching this dose, she developed intense pruritus and the firm belief that her skin was infected by parasites. She was diagnosed with delusional parasitosis (DP). Consequently, her TPM was weaned off and her DP settled completely without the use of antipsychotic medication. DP is characterized by the unshakeable conviction that small organisms infest the body despite the absence of confirmatory medical evidence. DP can occur in a wide variety of organic and psychiatric disorders or as an isolated delusional disorder. Rarely DP can be drug-induced. While psychiatric symptoms are a well recognized side-effect of TPM, this is, to our knowledge, the first reported case of TPM-induced DP.

Publication types

  • Case Reports

MeSH terms

  • Anticonvulsants / adverse effects*
  • Delusions / chemically induced*
  • Ectoparasitic Infestations / psychology*
  • Epilepsy, Temporal Lobe / drug therapy
  • Female
  • Fructose / adverse effects
  • Fructose / analogs & derivatives*
  • Humans
  • Middle Aged
  • Topiramate

Substances

  • Anticonvulsants
  • Topiramate
  • Fructose